Alert archive / Kentucky / Flash Flood Warnings in 2017
Flash Flood Warning 14, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at May 27, 2017, 8:36 PM EDT for Laurel County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2017, 8:36 PM EDT (00:36 UTC)
- Expired
- May 27, 2017, 11:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Laurel County, KY
The radar
The Jackson,KY radar (KJKL), 102 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.6 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2109 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 12.3
The text
As transmitted.
680
WGUS53 KJKL 280036
FFWJKL
KYC125-280330-
/O.NEW.KJKL.FF.W.0014.170528T0036Z-170528T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
836 PM EDT SAT MAY 27 2017
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Southwestern Laurel County in south central Kentucky...
* Until 1130 PM EDT
* At 836 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
London, Holly Bay Rec. Area, Fariston, Billows, Levi Jackson S.p.,
Lily, Dorthae, North Corbin, Rockcastle Springs, Bunch, Sublimity
City, Hightop, Keavy, London-Corbin Airport, Vox, Baldrock and
Corbin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3697 8412 3696 8416 3700 8432 3701 8431
3702 8433 3702 8432 3704 8430 3704 8432
3707 8432 3710 8428 3717 8430 3718 8428
3709 8400 3699 8403 3695 8409
$$
SHALLENBERGER1 follow-up statement
091
WGUS73 KJKL 280324
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
1124 PM EDT SAT MAY 27 2017
KYC125-280332-
/O.EXP.KJKL.FF.W.0014.000000T0000Z-170528T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Laurel KY-
1124 PM EDT SAT MAY 27 2017
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN LAUREL COUNTY WILL EXPIRE
AT 1130 PM EDT...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. Please continue to heed any remaining road closures.
Some low lying areas, streams, and ditches may still be full of
water. An Advisory has been issued for this concern.
LAT...LON 3697 8412 3696 8416 3700 8432 3701 8431
3702 8433 3702 8432 3704 8430 3704 8432
3707 8432 3710 8428 3717 8430 3718 8428
3709 8400 3699 8403 3695 8409
$$
SHALLENBERGERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 27, 4:29 PM EDT, 4 hours 7 minutes earlier.
Area forecast discussion, May 27, 4:29 PM EDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 429 PM EDT Sat May 27 2017 .SHORT TERM...(This evening through Sunday night) Issued at 429 PM EDT SAT MAY 27 2017 The latest surface map features a stalled frontal boundary aligned from near the Ohio River back towards Oklahoma. Aloft, a positively tilted trough, stemming from an upper level low spiraling across Manitoba, is positioned from the northern Plains down across the Four Corners region. A few short wave troughs are traversing the more zonal flow in place along and east of the Mississippi River. Convection has fired up along the frontal zone to our north, as well along some leftover outflow across central Kentucky. A short wave trough is also moving through the eastern half of TN/KY, helping to weaken the cap, that had held back convection through the morning hours. Deeper and more organized convection has also fired up back towards southern Missouri, where very prominent instability exists. The models have been very erratic with convective initiation and the evolution of it over the next 24 hours. As such, the forecast is lower confidence through Sunday. Through this evening...scattered to numerous showers and thunderstorms will continue to develop and move off to the east and northeast. A few of these have already reached severe limits, along with locally heavy rainfall with some cells training in places. An overall diminishment is expected after 01 or 02z. Later tonight, the higher resolution short term model guidance suggests less of a widespread wind damage threat across eastern Kentucky, as most of the CAMs are taking organized convection well to our southwest. This seems reasonable based on the good Theta-E gradient set up across southeast MO and western KY/TN, where the better instability bubble exists. There may still be some outflow generated convection into our area on the eastern flank of this complex, so have broad-brushed a 50 POP across the area. Most of the CAMS suggest very little redevelopment into Sunday afternoon in the wake of the complex; however, if we do not see much affect from the outflow, then the atmosphere may recharge for the afternoon. The one issue will be forcing, as upper level heights look mainly neutral, and the surface front will still be located to our northwest. As such, have only included chance POPs for the afternoon, but instability will be ample once again, so anything that does go could approach severe limits. The front will approach from the northwest Sunday night, bringing another round of showers and thunderstorms. The severe potential will likely be diminishing with the loss of instability, but heavy rain will still be a concern. .LONG TERM...(Monday through Saturday) Issued at 345 PM EDT SAT MAY 27 2017 Precipitation will be exiting during the day Monday as a shortwave moves east of the region along with a surface cold front, allowing drier air to usher in behind. A secondary cold front is projected to develop just west of our CWA during the day Tuesday, remaining nearly stationary over the next 24 hours. A longwave trough axis will also begin move through the state during this time. As such, models are not in good agreement with the mesoscale features, specifically the location and timing of precip developing with this system. Went ahead and kept isolated POPs in for Tuesday afternoon as daytime heating should help kick off some convection ahead of this frontal feature. Pops will then increase across the SE into the day Wednesday as the front finally starts shifting eastward across the state. Did leave out thunder late Tuesday night as latest GFS20 forecast soundings were showing a hefty llvl inversion in place that will inhibit instability. Showers and thunderstorms that develop during the day Wednesday will taper off through the evening as the frontal boundary passes through and a drier airmass moves in once more. High pressure and dry weather will remain in place through Thursday. By Thursday night/Friday, a stationary boundary will likely set up just south of the state, interacting with a potential upper level shortwave that will move through the region during this time. Although models are overall not in very good agreement about the timing and placement of the mesoscale features, they do generally agree that this will bring the return of shower and thunderstorm chances to the state Thursday night into Friday, lingering through the end of the forecast period Saturday as the boundary to our south remains in place. Unfortunately the GFS and ECMWF are actually not in good agreement about this feature during this time, though both do produce the above mentioned precip, so stuck close to the blend for this time period. Overall there are only minor variations in the afternoon temps during the extended portion of the forecast, with high temps expected to range from the mid/upper 70s to near 80. Overnight lows will generally be in the 50s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) ISSUED AT 210 PM EDT SAT MAY 27 2017 MVFR stratocu will gradually mix out over the next hour or so. Scattered to numerous showers and thunderstorms will affect the area through 01z, before diminishing in coverage. Some of the storms may approach severe limits with winds of 40 to 50 kts potentially and temporary IFR or worse conditions. Given the isolated nature of these, have not included a mention in the TAFs. The next concern will be the potential of a larger complex thunderstorms affecting eastern Kentucky generally between 06 and 12z. The models have trended a bit farther southwest with the brunt of this complex. For now, have carried a period of showers and thunderstorms, with rain showers likely lingering into the mid- morning hours behind the main line of storms. && .JKL WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late Sunday night for KYZ050>052- 058>060-068-069-079-080-083>088-104-106>120. && SHORT TERM...GEOGERIAN LONG TERM...JMW AVIATION...GEOGERIAN
Hazardous weather outlook, May 27, 4:32 PM EDT, 4 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 432 PM EDT Sat May 27 2017 KYZ050>052-058>060-068-069-079-080-083>088-104-106>120-281100- Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-Jackson- Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Elliott- Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley- Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 432 PM EDT Sat May 27 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE SUNDAY NIGHT... ...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms will be likely into this evening, with another round of scattered thunderstorms expected late tonight into Sunday morning. Thunderstorms may become severe, with large hail and damaging winds being the main threats. In addition, storms that track over the same areas repeatedly may lead to flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are expected during the day Sunday. Severe storms are possible with damaging winds and large hail being the main threats. In addition, storms that track over the same areas repeatedly may lead to flash flooding. Thunderstorms are also possible from Sunday night into the day Monday, and again on Tuesday, Wednesday, and from Friday through Saturday. Best chances will be during the afternoon and early evening hours. .SPOTTER INFORMATION STATEMENT... Please report any instances of severe weather or flooding this evening through Sunday. KYZ044-281100- Fleming- Including the city of Flemingsburg 432 PM EDT Sat May 27 2017 ...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms will be likely into this evening, with another round of scattered thunderstorms expected late tonight into Sunday morning. Thunderstorms may become severe, with large hail and damaging winds being the main threat. In addition, storms that track over the same areas repeatedly may lead to flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are expected during the day Sunday. Severe storms are possible with damaging winds and large hail being the main threats. In addition, storms that track over the same areas repeatedly may lead to flash flooding. Thunderstorms are also possible from Sunday night into the day Monday, and again on Tuesday, Wednesday, and from Friday through Saturday. Best chances will be during the afternoon and early evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening and again on Sunday. JMW/GEOGERIAN
In the hours before
Special weather statement, May 27, 8:02 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service JACKSON KY
802 PM EDT SAT MAY 27 2017
KYZ080-280030-
Laurel-
802 PM EDT SAT MAY 27 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LAUREL
COUNTY...
At 802 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Billows to Lynn Camp. Movement was
northeast at 20 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
London, Blackwater, Fariston, Pittsburg, Levi Jackson S.p., Cane
Creek, Hare, Lily, Lesbas, Bernstadt, Dorthae, Sasser, Carmichael,
Bunch, Sublimity City, McHargue, Hightop, Keavy, London-Corbin
Airport and Lida.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3704 8432 3707 8432 3710 8428 3711 8429
3712 8428 3712 8430 3713 8429 3721 8416
3708 8388 3707 8389 3705 8387 3697 8412
TIME...MOT...LOC 0002Z 237DEG 17KT 3715 8428 3700 8400
JMWSpecial weather statement, May 27, 8:14 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service JACKSON KY
814 PM EDT SAT MAY 27 2017
KYZ087-088-280045-
Bell-Harlan-
814 PM EDT SAT MAY 27 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HARLAN AND
SOUTHEASTERN BELL COUNTIES...
At 814 PM EDT, a strong thunderstorm was located over Pathfork, or 7
miles southwest of Harlan, moving east at 20 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Harlan, Loyall, Wallins Creek, Clovertown, Bobs Creek, Hensley Store,
Mary Alice, Chevrolet, Varilla, Sunshine, Coldiron, Black Snake,
Kentenia, Tacky Town, Elcomb, Straight Creek, Cubage, White Star,
Blackmont and Balkan.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3677 8368 3689 8340 3681 8310 3678 8313
3676 8313 3674 8314 3674 8320 3670 8334
3667 8343 3667 8351 3665 8355 3665 8356
TIME...MOT...LOC 0014Z 288DEG 19KT 3676 8342
JMWLocal storm report, May 27, 8:19 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
819 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM FLASH FLOOD SCIENCE HILL 37.18N 84.64W
05/27/2017 PULASKI KY PUBLIC
OVER 6 INCHES OF FLOWING WATER OVER ROAD LEADING TO
SCIENCE HILL. REPORT BASED ON PICTURE SUBMITTED VIA
SOCIAL MEDIA.
&&
TBREWERSpecial weather statement, May 27, 8:19 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service JACKSON KY
819 PM EDT SAT MAY 27 2017
KYZ079-083-280045-
Wayne-Pulaski-
819 PM EDT SAT MAY 27 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE AND SOUTHERN
PULASKI COUNTIES...
At 819 PM EDT, a strong thunderstorm was located over Naomi, or 10
miles northeast of Monticello, moving east at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Somerset, Burnside, Sloans Valley, Nancy, Pointer, Bronston, Valley
Oak, Pulaski County Park, Somerset Pulaski Airport, Kidder, General
Burnside S.p., Naomi, Alpine, Grade, Ruth, Elihu, Shopville, Quinton,
Dykes and Betsey.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3690 8500 3692 8496 3696 8494 3695 8490
3700 8484 3705 8491 3709 8491 3712 8490
3720 8443 3695 8439 3695 8442 3690 8451
3687 8501
TIME...MOT...LOC 0019Z 263DEG 32KT 3698 8477
JMWLocal storm report, May 27, 8:31 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
831 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 3 ENE STARK 38.19N 83.08W
05/27/2017 E0.50 INCH ELLIOTT KY COCORAHS
&&
TBREWERSpecial weather statement, May 27, 8:34 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service JACKSON KY
834 PM EDT SAT MAY 27 2017
KYZ086-116-280100-
Clay-Knox-
834 PM EDT SAT MAY 27 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KNOX AND SOUTHEASTERN
CLAY COUNTIES...
At 834 PM EDT, a strong thunderstorm was located over Garrich, or
near Barbourville, moving east at 15 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Barbourville, Cannon, Haven, Brightshade, Garrich, Emmanuel,
Barnyard, Salt Gum, Hinkle, Rossland, Ogle, Jarvis, Cranes Nest,
Mills, Girdler, Heidrick, Baileys Switch, Tedders, Ice Cliff and
Gray.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3692 8403 3698 8402 3698 8396 3700 8393
3701 8394 3702 8392 3704 8360 3687 8364
3686 8368 3684 8369 3683 8371 3681 8374
TIME...MOT...LOC 0034Z 278DEG 13KT 3695 8392
JMWThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:02 PM EDT | Special Weather Statement | JKL | Laurel | 28 min |
| May 27, 8:11 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox, Laurel | 26 min |
| May 27, 8:14 PM EDT | Special Weather Statement | JKL | Harlan | 31 min |
| May 27, 8:19 PM EDT | Special Weather Statement | JKL | Pulaski | 26 min |
| May 27, 8:34 PM EDT | Special Weather Statement | JKL | Knox | 26 min |
| May 27, 8:39 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan | 3 hr |
| May 27, 8:49 PM EDT | Special Weather Statement | JKL | Laurel, Pulaski | 26 min |
| May 27, 8:58 PM EDT | Special Weather Statement | JKL | Harlan | 32 min |
| May 27, 9:05 PM EDT | Flash Flood Warning | JKL | Bell, Harlan | 6 hr |
| May 27, 9:27 PM EDT | Special Weather Statement | JKL | Knox | 33 min |
| May 27, 9:50 PM EDT | Special Weather Statement | JKL | Bell, McCreary, Whitley | 25 min |
| May 27, 10:00 PM EDT | Flash Flood Warning | JKL | Bell, Knox, Whitley | 3 hr |
| May 27, 11:20 PM EDT | Areal Flood Advisory | JKL | Laurel | 3 hr |
| May 28, 12:57 AM EDT | Areal Flood Warning | JKL | Pulaski | 12 hr |
| May 28, 1:02 AM EDT | Areal Flood Warning | JKL | Bell, Knox | 9 hr |
| May 28, 3:01 AM EDT | Areal Flood Warning | JKL | Bell, Harlan | 6 hr |
Nearby
Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.